Illinois, 2020

Flash Flood and Flooding in Illinois, June 26, 2020

June 26, 2020 · NWS LOT · 42 events in 13 counties and zones

Severe thunderstorms moved across many areas of northern Illinois during the afternoon and evening of June 26th producing widespread wind damage and localized flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
42

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Severe thunderstorms moved across many areas of northern Illinois during the afternoon and evening of June 26th producing widespread wind damage and localized flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Jun 26, 1:08 PM CST, 47 minutes earlier.

Area forecast discussion, Jun 26, 1:08 PM CST, 47 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
208 PM CDT Fri Jun 26 2020

.MESOSCALE DISCUSSION...

1145 AM CDT

An active mid-late afternoon through mid-evening (roughly 3 or 4
to 10 p.m.) is expected in the region, with a high likelihood of
numerous clusters of storms, a few being well-organized. Some
severe weather is likely in the form of at least damaging winds,
with higher confidence in this occurring in some areas along/north
of I-80. How widespread this materializes to be will be dictated
by how sustained any bowing/line-echo wave pattern (LEWP) modes
are and how far north the effective unstable air can reach for
those convective features to tap. Observational trends will
continue to be watched closely for that.

Current thunderstorms across northeast Illinois are being driven
by warm advection aloft and an MCV moving eastward across north
central Illinois. At the surface, the warm front is draped east-
southeastward from a 1010 mb low in western Iowa, and this
boundary is lifting northeastward into the southwest CWA, being
temporarily stunted by convective outflows and atmospheric
overturning. The warm sector is characterized by temperatures in
the mid 80s and dew points around 70. Continued heating of this
expanding air mass northeastward, aided by temporary suppression
behind the earlier mentioned MCV, will help conditions destabilize
with 1000-2000 J/kg of MLCAPE forecast to reach as far north as
the effective front. If a true break in convection can indeed pan
out early this afternoon which is looks like it generally will
from roughly 12-3 p.m., then that will help those values of
instability be realized in full and further north.

The main mid-level convectively-enhanced circulation over the
MN/IA border is very well-defined. This is moving due eastward
with 55 kt 500 mb flow noted on the DMX VWP on its southern
periphery. The primary impetus for convection will be on its
southern and eastern flanks of forcing for ascent, and the most
robust being where it overlaps the most unstable air mass. This
initiation area presently looks to be the northeast quarter of
Iowa, southwest quarter of Wisconsin, and the northwest quarter of
Illinois centered on mid-afternoon (2-5 p.m.). It should be noted
there may be another subtle, weaker MCV moving east-northeast
across the IA/MO border region that came out of KS, but it is
difficult to discern on satellite. This yields uncertainty how far
south the convection initially develops. As of right now though,
along/north of I-80 continues to be the favored area for renewed
convective development and growth late day into the evening.

As noted in the earlier AFD, the wind fields and their orientation
with respect to the convective clusters, support at least some
mature convective wind clusters or mesoscale bows. There could be
a small area or two of higher end wind threat if these features
can intersect the best instability and possibly ride along the
warm front, providing some at least temporary quasi-linear
tornado threat. A lot has to line up just right for a higher end
wind threat and on the regional scale with the amount of renewed
convection expected, it may be a bit too "messy" for that at least
over a larger numerous county wide area. The flash flood threat
will be likely in the first several hours when convection has its
greatest propensity to train. Given the absolute moisture values
and the focus, it will be something we will have to watch closely
as well.

MTF

&&

.SHORT TERM...
312 AM CDT

Through Saturday...

An active period of weather is expected through this evening, with
potentially multiple rounds of thunderstorms, including a severe
weather threat this afternoon and evening.

Ongoing strong isentropic ascent on the nose of 925-850 hPa LLJ in
the 305-310K layer is forcing a line of convection from east-central
Iowa into west-central Illinois as of 3am. This line will begin to
outrun better mid-level lapse rates and likely gradually lose
intensity, especially as the LLJ weakens around and after sunrise.
However, expectations are that the line will continue to lift ENE
across the CWA through mid-morning, with the highest coverage and
strongest storms favored across north-central Illinois around and
shortly after daybreak. Even with poor lapse rates, the combination
of effective shear around 30 knots and decent synoptic forcing could
allow a strong storm or two to produce small hail.

Of additional concern is a well-defined MCV with convection that has
maintained itself across northern Iowa since last evening with
assistance of the LLJ. The trajectory of this MCV and associated
convection is roughly along or just north of the WI state line from
6-7am around Rockford to 8-9am around Waukegan. Like with the band
of convection to the west, the complex will encounter an
increasingly less favorable environment with eastward extent. Gusty
winds can be expected for with any convection associated with this
feature given antecedent drier air and resultant higher DCAPE. What
will also be of note is a potential remnant outflow boundary and its
role in convection later in the day.

Focus then shifts to the train of MCVs upstream in the central Great
Plains early this morning. After the early to mid-morning convection
clears the CWA, an increasingly unstable environment should develop
as low-level moisture and mid-level lapse rates increase. Residual
outflow boundaries and upstream convection limit confidence on the
northward extent of the more favorable environment, but current
indications are that areas at least as far north as the I-88
corridor (and potentially through the remainder of the CWA) = should
become primed for convection this afternoon and evening. The one
concern that could derail the forecast beyond late this morning is
what appears to be a pair of MCVs over northeast Nebraska tracking
eastward early this morning. Timing of the features into the CWA
focus in the late morning to early afternoon period. It is entirely
possible that these MCVs could initiate convection in northern
portions of the CWA and shift the location of any effective outflow
boundary farther south while also carrying an increasing severe risk
for damaging winds.

A mid-level (around 700 hPa) speed max will develop in concert with
a passing right-entrance region of an upper jet late this afternoon
and especially early to mid evening. Meanwhile, a cold front will
track southeast into the CWA this evening. In areas not affected by
the aforementioned potential convection from the MCVs, robust deep
convection is expected to develop northwest of the area by late
afternoon and shift SE into the area early to mid-level as either a
solid line or multiple waves/bowing segments (LEWP).

Any convection will be capable of damaging winds, especially with
bowing clusters. While a relatively low risk, conditions are
favorable for brief tornadoes given the potential QLCS/LEWP
evolution of convection and modest low-level SRH.

In addition to the severe threat, locally heavy rain is also
possible with generally boundary parallel flow and PWATs nearing 2".
With the approaching cold front, overall convection should be
progressive enough to limit the flash flood risk, especially given
the overall dry weather over the past month. The area of most
concern will be across the northern two tiers of counties late this
afternoon through mid-evening before the cold front and developing
cold pool outflows foster more southward propagation with
convection. Convection should then continue to gradually shift south
through the CWA through the remainder of the night.

Kluber

&&

.LONG TERM...
207 PM CDT

Sunday through Friday...

There are no changes to the forecast message Sunday through next
work week, so discussion below is largely unchanged from this
morning's issuance.

It looks like we'll finally receive an injection of drier low-mid
tropospheric air into Sunday, although the moisture gradient may
still yet remain in place across our far south and western
locales. Aside from some isolated to widely scattered afternoon
showers & storms, Sunday looks mostly dry. Temperatures inland
should warm into the upper 80s while onshore flow keeps lakefront
locales in the upper 70s to near 80 degrees.

The next chance for somewhat more appreciable thunderstorm
coverage may develop very late Sunday night into Monday morning
as the aforementioned moisture/instability axis begins to slosh
back eastward. Kind of an odd looking evolution to things with a
rather weak or really nonexistent low-level jet during this
period, with things being forced by a series of incoming
shortwaves embedded within the southerly/southwesterly flow to our
west. Mid-level lapse rates are forecast to steepen up a bit
which should further support the development of elevated
convection into Monday morning. While the low-level jet isn't to
the magnitude we'd normally associate with persistent upwind
development, global guidance does hint at some backbuilding
potential here with upwind Corfidi Vectors orienting parallel to
the instability gradient and decreasing to under 10 kts. Something
we'll keep an eye on.

We'll start to lose the more coherent forcing mechanisms during
the Tuesday-Friday timeframe so have attempted to limit PoPs
under the offered blended values to periodic "chance" at this
range. Temperatures do look to warm through the mid week as mid-
level heights start to rise, although persistent northeasterly
winds will likely keep lakeside locales several degrees cooler
through the rest of the forecast period.

Carlaw

&&

.AVIATION...
For the 18Z TAFs...

The main concerns include:
* TSRA trends, with main window for potential strong to severe
  TSRA including a risk for wind gusts of 50+ kt mid-late
  afternoon through early to mid evening
* Wind directions early this afternoon and behind the main round
  of TSRA this evening
* Chance for lower CIGs and MVFR VSBY Saturday morning, especially
  at RFD and DPA
* SHRA/TSRA possible Saturday PM, mainly south of terminals
* Lake breeze wind shift to northeast late Saturday afternoon

Behind the exiting convection, the wind field has been temporarily
disturbed, yielding south to southeast/east-southeast wind
direction. There is expected to be a low enough convective
footprint through mid afternoon to allow warm front to progress
northward, so should see strengthening southwest winds gusting up
to around 25 kt and possibly briefly higher at times. There are
isolated TSRA on either side of the MS River as of 18z and will
monitor trends for possible inclusion.

Thinking is that for the most part, convection with cloud tops of
25-30kft+ will be less likely until mid to late afternoon. Had
earlier updated to refine timing for main round of TSRA, which
could include severe wind gusts of 50+ kt during it and VSBY of
1SM or less. We should be able to shorten the time window as
trends unfold, but for now maintained 21/01z TEMPO for RFD and
22-23/02-03z TEMPO for Chicago area terminals. As instability
wanes this evening, TSRA coverage should diminish with SHRA
activity possibly lingering until a few hours after midnight.

On early to mid Saturday morning, some of the guidance is
indicating potential for lower CIGs and VSBY, with highest chance
of this appearing to be at RFD and DPA. Highlighted temporary MVFR
CIGs and VSBY, though RFD could possibly briefly dip into IFR.
Additional SHRA/TSRA are expected over the region on Saturday
afternoon, likely south of the terminals, so no additional
mention. Later in the day, a lake breeze is expected to shift
winds to northeast at ORD and MDW.

Castro

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...Small Craft Advisory...nearshore waters
     until 10 PM Friday.

&&

Visit us at weather.gov/chicago

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicago
Hazardous weather outlook, Jun 26, 11:03 AM CST, 2 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
1203 PM CDT Fri Jun 26 2020

ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-271715-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
1203 PM CDT Fri Jun 26 2020 /103 PM EDT Fri Jun 26 2020/

This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Significant Thunderstorm Risk...with an associated:
     Significant Damaging Wind Risk...up to 75 mph.
     Elevated Tornado Risk.
     Elevated Hail Risk...up to quarters.
  Limited Flooding Risk.

DISCUSSION...

Additional thunderstorms will occur this afternoon and evening,
with the primary severe weather and flash flood threat time
being 4 to 10 p.m. Damaging wind gusts will be the main threat,
but a threat for a few brief tornadoes exists as well. A threat
for flash flooding will exist as well, mainly north of I-80.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Saturday...
  Limited Severe Thunderstorm Risk.
  Limited Flooding Risk.
Sunday...
  Limited Thunderstorm Risk.
Monday and Tuesday...
  Limited Thunderstorm Risk.
  Limited Excessive Heat Risk.
Wednesday and Thursday...
  Limited Thunderstorm Risk.

DISCUSSION:

Scattered thunderstorms are possible on Saturday with the greatest
coverage along and south of I-80. Some of these may produce
locally heavy rainfall and gusty downburst winds. A continued
chance for storms will persist into Sunday.

Another round of thunderstorms may develop very late Sunday night
into Monday morning. Thereafter, a daily chance for mainly
isolated to widely scattered thunderstorms exists through
Thursday.

Heat index values will likely to rise above 95 on Monday and
Tuesday away from the lake.

.SPOTTER INFORMATION STATEMENT...

  Spotters will likely be needed later this afternoon and
  evening.

GENERAL STORM MOTION OF THE DAY:

  Moving toward the east at 40 mph.

LMZ740>745-271715-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
1203 PM CDT Fri Jun 26 2020

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Hazardous conditions for small craft.
  Significant Thunderstorm Risk...with an associated:
     Significant Thunderstorm Wind Gust Risk...up to 60 knots.
     Elevated Hail Risk...up to the size of quarters.
     Elevated Waterspout Risk.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Saturday through Thursday...
  Limited Thunderstorm Risk.

MTF

Visit us at http://weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

In the hours before

Special weather statement, Jun 26, 1:22 PM CST, 33 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville
222 PM CDT Fri Jun 26 2020

ILZ004-005-011-012-261945-
Kane IL-Boone IL-De Kalb IL-McHenry IL-
222 PM CDT Fri Jun 26 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DE KALB...WEST
CENTRAL KANE...SOUTHWESTERN MCHENRY AND SOUTHEASTERN BOONE COUNTIES
UNTIL 245 PM CDT...

At 222 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Belvidere to near Sycamore. Movement was
east at 35 mph.

Nickel size hail will be possible with these storms.

Locations impacted include...
Sycamore, Genoa, Kingston and Burlington.

Including the following interstate...
 I-90 between mile markers 26 and 33.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
north central and northeastern Illinois.

LAT...LON 4227 8873 4201 8850 4197 8868 4219 8891
TIME...MOT...LOC 1922Z 260DEG 32KT 4220 8885 4201 8867

IZZI
Special weather statement, Jun 26, 1:44 PM CST, 11 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville
244 PM CDT Fri Jun 26 2020

ILZ005-012-103-262000-
Kane IL-McHenry IL-Northern Cook IL-
244 PM CDT Fri Jun 26 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN KANE...SOUTHERN MCHENRY
AND NORTHWESTERN COOK COUNTIES UNTIL 300 PM CDT...

At 244 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Marengo to near Gilberts. Movement was east at
50 mph.

Nickel size hail will be possible with these storms.

Strong thunderstorms will be near...
  Elgin, Sleepy Hollow, West Dundee and Gilberts around 250 PM CDT.
  Carpentersville, East Dundee and Lakewood around 255 PM CDT.
  Hoffman Estates, Algonquin, Lake In The Hills, Oakwood Hills,
  Prairie Grove and Trout Valley around 300 PM CDT.

Other locations impacted by these storms include Fox River Grove,
Crystal Lake, Cary, Barrington Hills, Pingree Grove, Union and South
Barrington.

Including the following interstate...
 I-90 between mile markers 38 and 62.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
northeastern Illinois.

LAT...LON 4227 8826 4206 8814 4201 8850 4223 8863
TIME...MOT...LOC 1944Z 260DEG 43KT 4224 8857 4205 8840

IZZI

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

37 thunderstorm wind, 2 flood, 1 hail, 1 funnel cloud, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Kane

When
June 26, 1:55 PM CST
Where
Kane County, 1.75 mi NNW of Dundee to 1.72 mi NNW of Dundee
Measured
55 kt (63 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.103, -88.315

At least two utility poles were snapped.

Hail, Ogle

When
June 26, 4:19 PM CST to 4:21 PM CST
Where
Ogle County, 1.28 mi NW of Honey Creek
Measured
1.5 in hail
Reported by
Public
Coordinates
42.011, -89.300

Thunderstorm Wind, Ogle

When
June 26, 4:45 PM CST
Where
Ogle County, 1.62 mi W of Daysville
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.977, -89.351

Trees were blown down near Castle Rock State Park in the Brooks Island Area.

Flood, Boone

When
June 26, 4:45 PM CST to 7:00 PM CST
Where
Boone County, 0.56 mi NW of Poplar Grove to 0.99 mi SSW of Poplar Grove
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
42.376, -88.837

Creeks and ditches were full with water over roads in low lying areas.

Thunderstorm Wind, De Kalb

When
June 26, 5:01 PM CST
Where
De Kalb County, 0.51 mi W of Genoa
Measured
60 kt (69 mph) estimated gust
Reported by
Social Media
Coordinates
42.100, -88.690

Large trees were blown down in Genoa.

Thunderstorm Wind, De Kalb

When
June 26, 5:08 PM CST
Where
De Kalb County, 2.32 mi NW of Sycamore
Measured
55 kt (63 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.006, -88.709

Numerous large tree limbs were blown down near Freed and Peace Roads.

Thunderstorm Wind, De Kalb

When
June 26, 5:09 PM CST
Where
De Kalb County, 2.76 mi N of Sycamore to 1.58 mi WNW of Charter Grove
Measured
60 kt (69 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.020, -88.680

Numerous trees were blown down between Genoa and Sycamore and a utility pole was on fire.

Thunderstorm Wind, Ogle

When
June 26, 5:10 PM CST
Where
Ogle County, 5.08 mi S of Woosung
Measured
60 kt (69 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.827, -89.540

Trees were blown down including one on a house in the Castellan Subdivision.

Thunderstorm Wind, Kane

When
June 26, 5:20 PM CST
Where
Kane County, 0.36 mi E of Pingree Grove
Measured
56 kt (64 mph) measured gust
Reported by
Trained Spotter
Coordinates
42.069, -88.413

Thunderstorm Wind, Kane

When
June 26, 5:26 PM CST
Where
Kane County, 0.69 mi N of Pingree Grove
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
42.080, -88.420

One inch diameter tree limbs were blown down along with shingles blown off a roof.

Funnel Cloud, Winnebago

When
June 26, 5:28 PM CST to 5:29 PM CST
Where
Winnebago County, 1 mi S of Pecatonica
Reported by
Trained Spotter
Coordinates
42.285, -89.350

A funnel cloud was reported one mile south of Pecatonica and was later confirmed on video.

Thunderstorm Wind, Lake

When
June 26, 5:29 PM CST
Where
Lake County, Grayslake
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
42.350, -88.050

Numerous large tree limbs were blown down in Grayslake.

Thunderstorm Wind, Kane

When
June 26, 5:30 PM CST
Where
Kane County, 1.76 mi SSW of Plato Corners
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
41.956, -88.413

Large tree limbs and small trees were blown down with power outages near Burlington and Empire Roads.

Flood, Cook

When
June 26, 5:30 PM CST to 7:30 PM CST
Where
Cook County, 27.91 mi W of Elgin to 27.79 mi W of Elgin
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
42.047, -88.823

Six inches of water was reported over Ault and Aldrich Roads.

Thunderstorm Wind, Kane

When
June 26, 5:34 PM CST
Where
Kane County, 0.57 mi WSW of Elgin
Measured
55 kt (63 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.026, -88.290

A one foot diameter tree was blown down onto a house on Oak Street.

Thunderstorm Wind, Winnebago

When
June 26, 5:35 PM CST
Where
Winnebago County, 0.51 mi E of Pecatonica
Measured
55 kt (63 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.300, -89.340

Trees were blown down and power outages were reported southeast of Pecatonica.

Thunderstorm Wind, Cook

When
June 26, 5:44 PM CST
Where
Cook County, 0.68 mi N of Bartlett
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
42.010, -88.181

A roughly six inch diameter tree limb was blown down onto a car.

Thunderstorm Wind, Du Page

When
June 26, 5:47 PM CST
Where
Du Page County, 0.48 mi W of Roselle
Measured
55 kt (63 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.981, -88.089

A large tree was snapped along Maple Avenue.

Thunderstorm Wind, Cook

When
June 26, 5:47 PM CST
Where
Cook County, Schaumburg
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
42.030, -88.080

Wind gusts were estimated between 50 mph and 60 mph.

Thunderstorm Wind, Du Page

When
June 26, 5:51 PM CST
Where
Du Page County, 1.38 mi SSW of Itasca
Measured
62 kt (71 mph) measured gust
Reported by
Trained Spotter
Coordinates
41.952, -88.031

A wind gust to 71 mph was measured near Route 20 and Route 53.

Thunderstorm Wind, De Kalb

When
June 26, 6:05 PM CST
Where
De Kalb County, 0.61 mi N of Somonauk
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.639, -88.680

Wind gusts to at least 60 mph were reported just north of Somonauk.

Thunderstorm Wind, Cook

When
June 26, 6:05 PM CST
Where
Cook County, 1.41 mi NNW of Franklin Park
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
41.949, -87.831

Power lines were blown down near Pioneer and Grace Streets.

Thunderstorm Wind, Cook

When
June 26, 6:06 PM CST
Where
Cook County, 0.33 mi E of Franklin Park
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
41.931, -87.814

A large tree was blown down onto a car at Diversey and 75th Avenues.

Thunderstorm Wind, De Kalb

When
June 26, 6:08 PM CST
Where
De Kalb County, Somonauk
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
41.630, -88.680

A one to two foot diameter tree was blown down blocking a road.

Thunderstorm Wind, Cook

When
June 26, 6:08 PM CST
Where
Cook County, 0.76 mi NE of Franklin Park
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
41.937, -87.808

A tree was blown down onto power lines near Oconto and Barry Avenues.

Thunderstorm Wind, Cook

When
June 26, 6:11 PM CST
Where
Cook County, 1.22 mi NNW of Franklin Park
Measured
55 kt (63 mph) estimated gust
Reported by
Social Media
Coordinates
41.945, -87.833

A tree was blown down blocking the street at Pittsburgh Avenue and Addison Street.

Thunderstorm Wind, La Salle

When
June 26, 6:19 PM CST
Where
La Salle County, 1.63 mi WNW of Troy Grove
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.481, -89.108

Tree damage was reported along East 3rd Road with sporadic tree damage reported to the west along Route 251 and to the southeast toward Troy Grove.

Thunderstorm Wind, Cook

When
June 26, 6:21 PM CST
Where
Cook County, 1.24 mi SW of Elmwood Park
Measured
60 kt (69 mph) estimated gust
Reported by
Public
Coordinates
41.910, -87.790

Trees and wires were blown down onto a car.

Thunderstorm Wind, Kendall

When
June 26, 6:23 PM CST
Where
Kendall County, Oswego
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
41.680, -88.350

Wind gusts were estimated between 60 mph and 70 mph.

Thunderstorm Wind, Cook

When
June 26, 6:23 PM CST
Where
Cook County, 1.03 mi W of Healy
Measured
60 kt (69 mph) estimated gust
Reported by
Social Media
Coordinates
41.900, -87.790

Numerous reports of trees and wires blown down were received.

Thunderstorm Wind, La Salle

When
June 26, 6:41 PM CST
Where
La Salle County, 0.18 mi SSE of Peru
Measured
63 kt (72 mph) measured gust
Reported by
Broadcast Media
Coordinates
41.328, -89.129

A wind gust to 72 mph was measured at WLPO.

Thunderstorm Wind, La Salle

When
June 26, 6:41 PM CST
Where
La Salle County, 0.51 mi W of Peru
Measured
63 kt (72 mph) estimated gust
Reported by
Broadcast Media
Coordinates
41.331, -89.140

A large tree was blown down and corn stalks were bent over.

Thunderstorm Wind, Kendall

When
June 26, 6:45 PM CST
Where
Kendall County, Newark
Measured
60 kt (69 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.530, -88.580

Trees were blown down and power was out for a significant portion of Newark.

Flash Flood, Cook

When
June 26, 6:45 PM CST to 9:00 PM CST
Where
Cook County, 0.3 mi NNE of Austin Park to 0.55 mi SE of Austin Park
Cause
Heavy Rain
Reported by
Social Media
Coordinates
41.904, -87.747

Several cars were stuck in flooded viaducts near Division Street and Cicero Avenue.

Thunderstorm Wind, Kendall

When
June 26, 6:52 PM CST
Where
Kendall County, 0.57 mi NNW of Lisbon
Measured
60 kt (69 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.488, -88.484

A tree was blown down across Route 52.

Thunderstorm Wind, La Salle

When
June 26, 6:58 PM CST
Where
La Salle County, 0.92 mi W of Tonica
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
41.221, -89.088

A large tree limb was blown down partially blocking a road.

Thunderstorm Wind, Kendall

When
June 26, 7:01 PM CST
Where
Kendall County, 3.71 mi ESE of Plattville
Measured
60 kt (69 mph) estimated gust
Reported by
NWS Employee
Coordinates
41.512, -88.312

A one foot diameter tree was blown down blocking the right lane on Route 52, two miles west of Ridge Road.

Thunderstorm Wind, Grundy

When
June 26, 7:15 PM CST
Where
Grundy County, Morris Muni Arpt
Measured
62 kt (71 mph) measured gust
Reported by
AWOS
Coordinates
41.430, -88.420

Thunderstorm Wind, Will

When
June 26, 7:45 PM CST
Where
Will County, 0.99 mi NE of Beecher
Measured
56 kt (64 mph) estimated gust
Reported by
Amateur Radio
Coordinates
41.360, -87.617

A 25 to 30 foot tall tree was blown over onto a fence. Wind gusts were estimated to 65 mph.

Thunderstorm Wind, Grundy

When
June 26, 7:58 PM CST to 7:59 PM CST
Where
Grundy County, 1.4 mi SSE of Mazon to 1.85 mi SSE of Mazon
Measured
60 kt (69 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.212, -88.418

Ten to twelve utility poles were snapped along Route 47 between Prairie and Grinter Roads.

Thunderstorm Wind, Livingston

When
June 26, 8:02 PM CST to 8:03 PM CST
Where
Livingston County, 0.87 mi NNW of Cornell to 0.9 mi NNE of Cornell
Measured
60 kt (69 mph) estimated gust
Reported by
911 Call Center
Coordinates
40.992, -88.735

Numerous trees and power lines were blown down throughout and immediately north of Cornell.

Thunderstorm Wind, Livingston

When
June 26, 8:10 PM CST
Where
Livingston County, 1.43 mi NW of Dwight
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
41.094, -88.451

At least two semi trucks were blown over just west of Dwight.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2020Every state in 2020This day in weather historyWarnings in Illinois, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 901820, 901821, 901825, 903314, 901827, 901831, 901832, 901837, 901834, 901839, 901847, 901850, 901853, 903316, 901854, 901855, 901864, 901868, 901874, 901877, 901878, 901879, 901881, 901883, 901885, 903183, 903184, 903186, 903185, 903188, 903190, 903196, 903200, 903322, 903217, 903225, 903231, 903232, 903239, 903248, and more.